Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Veiny Legs, Growing Trunk
Sep 7, 2001

Hello, I have been on the same Drug Regimen for almost 5 years, Crix, D4t, 3TC...my VL is and has been UND the entire time, My t-cells have never fallen below 496..and are currently around 1000. However, besides the fatigue, I've not shown any problems...recently, my legs became very veiny and smaller, I lost my butt, and my trunk..from my nipples to my lower waist is getting bigger...Is there anything I can do to stop, reverse this trend? I am very interested in SIT's and am seriously considering doing this. My Doctors just want me to try this and try that...More drugs. I only started meds because at the time, I was told that I'd probably only have to take them for a couple of years, eradicate the virus and then I could stop. I don't mind taking the meds, but it seems the meds are doing me more harm than the virus at this point. What can or should I do? Oh, and I'm in Oklahoma...They are back in the 1980's here. <G> Thanks. Doug

Response from Dr. Henry

Why those events are happening (under the term lipodystrophy) is under fierce debate. Aging, time with HIV, good response to therapy (both low HIV RNA and high CD4 counts), and particular types of drugs have been implicated but proof is lacking. Without proof an easy fix is tough. Growth hormone has been helpful is small studies to reduce fat accumulation (growth hormone studies are under way-we are running one in Minneapolis-with the major entry criteria being a elevated waist to hip ratio). The ACTG system is just starting a study looking at the use of one or two diabetes drugs (Metformin and/or Avandia) for this condition. The closest ACTU sites to you might be in St. Louis, Dallas, or Denver. Optimal hormonal balance, nutrition, and exercise might help a bit. The results have been mixed when drugs have been switched around to ones potentially less aggravating to the problem (ie a switch to AZT + 3TC + abacavir or an NNRTI). There is also an ACTG study for switching off protease inhibitors for those with elevated plasma lipids. What is best for you depends on you prior treatment history, lipid situation, and many other factors. The ACTG is doing several treatment interruption studies. The CPCRA will soon be opening the SMART study which will randomize participants to a continuous treatment strategy versus a pulse strategy based on starting/stopping depending on the CD4 count. If you CD4 count has never been< than 200-350 and your viral load not > 50-100,000, then perhaps you don't need to be on therapy but rather need careful follow-up and attention to all other health issues. Well-no answers but hopefully some food for thought. I am impressed that lots of hard working and smart groups are working on the important problem you are experiencing. KH



Previous
MAC
Next
Stiffnes in legs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement